Hail, Posey
- When
- May 24, 4:19 PM CST
- Where
- Posey County, Savah
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.017, -87.983
A cluster of severe thunderstorms produced large hail at several locations. The storms formed rapidly west of Evansville, producing hail up to half-dollar size in the Poseyville area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cluster of severe thunderstorms produced large hail at several locations. The storms formed rapidly west of Evansville, producing hail up to half-dollar size in the Poseyville area. The storms then developed east and northeastward, producing a few more reports of large hail and an isolated damaging wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 1:10 PM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 210 PM CDT MON MAY 24 2004 LATEST SURFACE ANALYSIS INDICATES NEARLY STATIONARY FRONT PERCHED OVER NORTHERN SECTIONS OF THE FORECAST AREA. SOUTHWEST FLOW ALOFT REMAINS INTACT OVER THE SOUTHWEST 1/3 OF THE REGION WITH SFC DEW POINTS FROM 70 TO AS HIGH AS 74 AT POF. WIDELY SCATTERED THUNDERSTORMS JUST AHEAD OF FRONT OVER SOUTHWEST KY EARLY THIS AFTERNOON LOOK TO BE IN ASSOCIATION WITH A DISTURBANCE ALOFT DEPICTED WELL BY THE 12Z ETA MODEL RUN. THIS DISTURBANCE WILL SHIFT EAST OUT OF THE REGION BY MID AFTERNOON...BUT ANOTHER WAVE OF ENERGY DEPICTED BY THE ETA WILL MOVE IN BY LATE AFTERNOON. THIS COULD TOUCH OFF SCATTERED THUNDERSTORMS AS WELL AS IT MOVES INTO THE MOIST/UNSTABLE AIR OVER THE OHIO RIVER VALLEY. WILL NEED TO MONITOR ANY STORM THAT DOES DEVELOP FOR THE POSSIBILITY OF HAIL AND DAMAGING WIND GUSTS. 12Z MON MODEL RUNS IN AGREEMENT WITH HOLDING FRONT NEARLY STATIONARY FOR THE NEXT 24 TO 36 HOURS AS RIPPLES OF ENERGY MOVE QUICKLY EAST ACROSS THE MID MS VALLEY IN THE NEARLY ZONAL 500 MB FLOW. BEST CHANCE OF THUNDERSTORMS LATE TONIGHT AND TUE SHOULD BE OVER OUR NORTHERN COUNTIES IN IL/IN...CLOSER TO AND JUST NORTH OF THE SFC FRONT. ACTIVITY TONIGHT WILL LIKELY BE DEPENDENT ON HOW LONG AN AREA OF SEVERE THUNDERSTORMS DEVELOPING OVER THE CENTRAL PLAIN/MIDWEST THIS AFTERNOON CAN MAINTAIN STRENGTH AFTER SUNDOWN. IF THEY DO MANAGE TO MAKE IT INTO OUR AREA...IT WOULD PROBABLY BE WELL AFTER MIDNIGHT. ETA THERMODYNAMIC PROFILES SUGGEST DECENT CAPPING ON TUE...ESPECIALLY SOUTH OF THE FRONT IN SE MO AND WRN KY...SO WILL DROP RAIN CHCS TO THE SLIGHT CATEGORY IN THOSE AREA FOR TUE. HOWEVER...WILL MAINTAIN CHC POPS IN MUCH OF SRN IL /SRN IN. THE FRONT IS FORECAST TO SAG JUST SOUTH OF THE FORECAST AREA BY 18Z WEDNESDAY. HOWEVER...A RATHER POTENT H50 SHORT WAVE IS FORECAST BY BOTH ETA AND GFS TO MOVE EAST AND SLING PRECIP BACK TO THE NORTH OF THE FRONT DURING THE DAY. WITH MODELS IN AGREEMENT IN STRENGTH AND TIMING...THINK WED MAY END UP BEING THE WETTEST DAY OVERALL AS FAR AS PRECIP AREAL COVERAGE. WILL BUMP POPS UP TO LIKELY ACCORDINGLY. WILL CONTINUE WITH DAILY CHC OF PRECIP IN THE EXTENDED AS ATMOSPHERE REMAINS UNCAPPED AT LEAST BY AFTN EACH DAY WITH 700 MB TEMPS COOLER THAN 10C. WILL MAINTAIN DAILY MENTION OF POPS AS NUMEROUS H50 VORTICES MAXES ARE PROGGED TO PASS OVER THE REGION THROUGH THIS FORECAST PERIOD AS THE WEST SOUTHWEST FLOW ALOFT PERSISTS. MAIN DISCREPANCY IN MODEL TEMP FORECAST COMES ON WED. WILL SHADE TOWARD THE COOLER AVN MOS (MAV) NUMBERS FOR NOW SINCE WE SHOULD BE ON THE COOL SIDE OF THE SURFACE FRONT WITH QUITE EXTENSIVE PRECIP COVERAGE EXPECTED. WILL HOLD HIGHS IN THE MID/UPPER 70S MOST AREAS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT MON MAY 24 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-250641- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 500 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MOST OF THE QUAD STATE TODAY AND TONIGHT. A FRONTAL BOUNDARY WILL STALL OVER THE AREA TODAY AND LIFT BACK TO THE NORTH THIS EVENING. THIS WILL RESULT IN A CHANCE OF THUNDERSTORMS FOR THE AFOREMENTIONED TIME FRAME. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADIC STORMS CAN NOT BE RULED OUT...ESPECIALLY NEAR THE SURFACE BOUNDARY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS SLIGHT RISK OF SEVERE WEATHER ACROSS THE QUAD STATE BOTH TUESDAY INTO WEDNESDAY AS A STRONGER REENFORCING COLD FRONT OVERTAKES THE REGION BY MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH WEDNESDAY...ESPECIALLY DURING THE AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 351 PM CDT MON MAY 24 2004 KYZ022-242115- TODD KY- 351 PM CDT MON MAY 24 2004 ...STRONG THUNDERSTORM MOVING ACROSS TODD COUNTY... AT 348 PM...A STRONG THUNDERSTORM WAS JUST WEST OF ELKTON...MOVING EAST NORTHEAST AT 30 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS STORM...AND SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. RAINFALL AMOUNTS OVER AN INCH ARE LIKELY. THIS STORM WILL MOVE OUT OF THE COUNTY BY 415 PM. RST
The national radar mosaic for the moment the first event began.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A National Weather Service co-operative observer reported a couple of trees down on County Highway 500N.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397760, 5397758, 5397761, 5397759.